Goto Thread: PreviousNext
Goto: Message ListNew TopicSearch
ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Mr scott kirby (IP Logged)
Date: December 04, 2002 06:11PM

Has anyone used atropine opthalmic solution, administered sublingually for death rattles? I obtained one journal article from Med Clin Noth Am. July 2002 86(4) pg749-70, which documented that an atropine 1% opthalmic drop, given sublingually at a dose of 1-2 drops SL Q1H prn was effective for death rattle. Has anyone used this medication with success?
Sincerely,
Scott Kirby

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Sister Patricia Stollmeyer (IP Logged)
Date: December 05, 2002 10:56AM

Scott,
We use atropine opthalmic drops with much success. If you look in the archives in Bulletin Board and the Palliative Care mailbase you will find quite a few references.....
Pat

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Mrs Patti Scholten (IP Logged)
Date: December 05, 2002 02:27PM

We use the atropine !% opthalmic solution 1-2gtts SL up to Q 1h routinely for our hospice patients with much success for the "death rattle".

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Doctor John Mulder (IP Logged)
Date: December 05, 2002 03:23PM

We routinely use atropine drops for this purpose. Safe, effective, easy to administer, both in the home setting by family or in the inpatient unit. I'm not sure that it's any more effective than other measures we use (glycopyrrolate, scopolomine), but it's a valuable component of the drug box.

John

John Mulder, MD
Medical Director
Alive Hospice
Nashville, TN, USA
jmulder2@earthlink.net

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Miss Suzanne Kelley (IP Logged)
Date: December 05, 2002 03:45PM

We at Covenant Hospice use Atropine 1% oph sublingually with GREAT SUCCESS!!! Our Medical Director uses it at our Inpatient Residence for death rattles; however, when I recommend Atropine or she orders it, we generally start the order with 2-3 drops every 3-4 hours SL...then decrease the time interval between doses if needed. Many of the doctors who prescribe for our patients have started to write for atropine 1%oph solution for death rattle, terminal secretions, and even excessive secretions (and not just for our Hospice patients)...I believe that we are finally "winning the battle" over the Transderm Scop patch...the patient gets the result MUCH QUICKER and the atropine oph is much more cost effective.

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Doctor Dennis Pacl (IP Logged)
Date: December 05, 2002 04:22PM

This indeed is a cost-effective alternative to other anti-cholinergics. In the U.S. Scopolamine patches are one of the most commonly used for "terminal secretions". The ease of transdermal administration is likely why the nurses request this first line. Anecdotally SL administration of atropine eye drops is just as effective at controlling pooled secretions. Obviously this more anticholinergic, but I have not encountered a situation where this has resulted in a clinical problem during the imminent phase. We have found it effective for up to three or four hours, using only one or two drops SL. Regards

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Doctor Charles Lagoski (IP Logged)
Date: December 07, 2002 04:48AM

"Death Rattle" due to cardiogenic pulmonary oedema does not seem to readily respond to scopolamine patches, glycopyrrolate, or atropine drops. I have used these venues along with loop diuretics, nitroglycerin and morphine and found the outcome suboptimal. Does anyone have effective interventions in treating terminal pulmonary oedema death rattle?

Re: ATROPINE 1% OPTHALMIC SUBLINGUALLY
Posted by: Mr Richard Folden (IP Logged)
Date: December 10, 2002 03:01PM

Dr. Lagoski, indeed. All the anticholinergics seem patently ineffective against the full-blown, coarse, loud rattle of pulmonary edema in extremis.

The Continuous Care nurses at my agency have had considerable success with an old fashion remedy, postural drainage; that is, if the patient can tolerate it. We undertake the positioning slowly and carefully. If the patient begins to react with expressions of pain and/or increased dyspnea, we immediately abandon the intervention.

Many patients, while deeply obtunded, tolerate the move and if successful, may even appear more relaxed as it is accomplished.

If anyone wishes, I can send a detailed description of the maneuver. It's basically turning the patient semi-prone or at least fully side-lying and with the head of the bed fully lowered. I have heard this position described by paramedics as "the recovery position", and have seen it mentioned as pulmonary toiletry in the ICU setting.

There are some caveats...



Goto:  Message ListSearch
Your Name: 
Your Email: 
Subject: 
Note. Your message will not be displayed until it has been screened by palliativedrugs.com staff, generally within 24h. Once accepted, it will be displayed on the bulletin board and e-mailed in a digest to registered users. For reasons why messages are not accepted see FAQ.